Pennsylvania, 2020

Hail and Damaging Winds in Pennsylvania, August 25, 2020

August 25, 2020 · NWS PBZ · 21 events in 5 counties and zones

The latest shortwave in a series of such disturbances passed across the region during the afternoon of August 25th. The Storm Prediction Center painted the Upper Ohio Valley with a risk for scattered severe storms.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$246,000
Crop damage
None recorded
Events
21

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PBZ wrote it up.

The latest shortwave in a series of such disturbances passed across the region during the afternoon of August 25th. The Storm Prediction Center painted the Upper Ohio Valley with a risk for scattered severe storms. The storms began to develop in the lee of Lake Erie around midday. The storms were able to take advantage of a frontal boundary sagging towards I-70. Shear and increasing instability favored multicells and short bowing segments initially. Activity was eventually able to congeal into a linear MCS as it crossed the Mason-Dixon Line during the evening hours.

Most of the severe activity in southwest Pennsylvania occurred to the north and east of Pittsburgh, running from Butler County southeastward to Westemoreland County. Many instances of tree damage were reported from thunderstorm wind gusts, with a few instances of minor structural damage. Isolated large hail reports were also received.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at Aug 25, 5:26 AM EST, 1 hour 51 minutes earlier.

Area forecast discussion, Aug 25, 5:26 AM EST, 1 hour 51 minutes before
Area Forecast Discussion
National Weather Service Pittsburgh PA
626 AM EDT Tue Aug 25 2020

.SYNOPSIS...
Warm and humid conditions will continue today with scattered showers
or an isolated thunderstorm, some of which may generate damaging
wind gusts.

&&

.NEAR TERM /THROUGH TONIGHT/...
The predawn update featured the addition of isolated POPs as per the
latest radar trends with developing weak convection under the
crossing shortwave in nw flow aloft.

The next in series is still expected to generate more convection
later this afternoon although high res models differ in placement
and timing.

The area remains under the threat for scattered severe risk with the
primary hazard from damaging wind. Shear and increasing instability
favor multicell to short bowing segments with eventual congeal into
an organized MCS still possible.

Convection will weaken and wane into the late evening and overnight
hours as shortwave ridging suppresses residual showeres and clouds.

&&

.SHORT TERM /WEDNESDAY THROUGH WEDNESDAY NIGHT/...
Concerning Wednesday and Wednesday night, the forecast area will
remain in northwest flow as the next shortwave trough will begin to
cross the ridge in the Upper Midwest and then southeast into the
Middle Atlantic. Given the Slight Risk introduced by SPC, will
mention a minimal wind damage risk for the region in the HWO.

Once again the main threat will develop into the afternoon with the
stronger convection waning into the evening.

&&

.LONG TERM /THURSDAY THROUGH MONDAY/...
Flow is expected be remain relatively fast and become more zonal for
the latter half of the week. This will support a series of
progressive shortwave passages with periodic rain chance fueled by
the northern fringe of tropical moisture funneling over the mid
Atlantic region. A stronger cold front/trough passage is indicated
for the weekend to continue the rain chance. Expect seasonable
temperature throughout.

&&

.AVIATION /10Z TUESDAY THROUGH SATURDAY/...
Mainly VFR conditions are expected to continue with exception for
isolated peri-dawn convection under a passing shortwave, and by sct
storms this aftn with the advn of a stronger system.

.Outlook...
VFR conditions will largely prevail through much of this week with
only periodic restrictions due to thunderstorms and morning fog.

&&

.PBZ WATCHES/WARNINGS/ADVISORIES...
MD...None.
OH...None.
PA...None.
WV...None.

&&
Hazardous weather outlook, Aug 25, 5:44 AM EST, 1 hour 33 minutes before
Hazardous Weather Outlook
National Weather Service Pittsburgh PA
644 AM EDT Tue Aug 25 2020

MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023-
029-031-073>076-WVZ001>004-012-021-509>514-261045-
Garrett-Tuscarawas-Carroll-Columbiana-Coshocton-Harrison-
Jefferson OH-Muskingum-Guernsey-Belmont-Noble-Monroe-Mercer-Venango-
Forest-Lawrence-Butler-Clarion-Jefferson PA-Beaver-Allegheny-
Armstrong-Indiana-Washington-Greene-Westmoreland-Westmoreland Ridges-
Fayette-Fayette Ridges-Hancock-Brooke-Ohio-Marshall-Wetzel-Marion-
Monongalia-Ridges of Eastern Monongalia and Northwestern Preston-
Preston-Eastern Preston-Western Tucker-Eastern Tucker-
644 AM EDT Tue Aug 25 2020

This Hazardous Weather Outlook is for western Maryland, east
central Ohio, northwest Pennsylvania, southwest Pennsylvania,
western Pennsylvania, northern West Virginia and the northern
panhandle of West Virginia.

.DAY ONE...Today and tonight.

Scattered severe thunderstorms are possible today. Damaging wind is
the primary hazard, but severe hail is possible.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

There is a slight risk for severe thunderstorms on Wednesday. The
primary hazard will be damaging wind gusts.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

In the hours before

Special weather statement, Aug 25, 6:10 AM EST, 1 hour 7 minutes before
Special Weather Statement
National Weather Service Pittsburgh PA
710 AM EDT Tue Aug 25 2020

PAZ021>023-073-251130-
Armstrong-Westmoreland-Allegheny-Indiana-
710 AM EDT Tue Aug 25 2020

...A STRONG THUNDERSTORM CAPABLE OF PRODUCING HAIL WILL AFFECT WEST
CENTRAL INDIANA...EASTERN ALLEGHENY...NORTHWESTERN WESTMORELAND AND
SOUTHWESTERN ARMSTRONG COUNTIES...

At 709 AM EDT, a strong thunderstorm was located over Leechburg, or
near Vandergrift, moving southeast at 20 mph.

Hail up to the size of nickels is possible with this storm.

Locations impacted include...
Vandergrift...                    Apollo...
Plum...                           Murrysville...
New Kensington...                 Lower Burrell...
Harrison Township...              Arnold...
Brackenridge...                   Leechburg...
Freeport...                       North Apollo...

LAT...LON 4056 7977 4072 7965 4062 7931 4038 7949
TIME...MOT...LOC 1109Z 300DEG 18KT 4061 7964
Special weather statement, Aug 25, 6:41 AM EST, 36 minutes before
Special Weather Statement
National Weather Service Pittsburgh PA
741 AM EDT Tue Aug 25 2020

PAZ014-021>023-073-074-251230-
Armstrong-Butler-Westmoreland Ridges-Westmoreland-Allegheny-Indiana-
741 AM EDT Tue Aug 25 2020

...A CLUSTER OF THUNDERSTORMS CAPABLE OF PRODUCING HAIL AND GUSTY
WIND WILL AFFECT SOUTHERN INDIANA...SOUTHEASTERN
BUTLER...NORTHEASTERN ALLEGHENY...CENTRAL WESTMORELAND AND SOUTHERN
ARMSTRONG COUNTIES...

At 740 AM EDT, a cluster of thunderstorms was centered near Apollo,
moving southeast at 25 mph.

Wind gusts up to 45 mph and hail up to the size of nickels are
possible with this cluster of storms.

Locations impacted include...
Penn Hills...                     Monroeville...
Greensburg...                     Indiana...
Latrobe...                        Vandergrift...
Homer City...                     Apollo...
Plum...                           Murrysville...
New Kensington...                 Lower Burrell...

This includes  Pennsylvania Turnpike between mile markers 43 and 54.

These storms may intensify, so monitor local radio or television
stations for additional information and possible warnings from the
National Weather Service.

LAT...LON 4055 7993 4076 7972 4076 7953 4059 7890
      4018 7924
TIME...MOT...LOC 1140Z 299DEG 24KT 4056 7955
Special weather statement, Aug 25, 7:06 AM EST, 11 minutes before
Special Weather Statement
National Weather Service Pittsburgh PA
806 AM EDT Tue Aug 25 2020

PAZ021-073-251230-
Westmoreland-Allegheny-
806 AM EDT Tue Aug 25 2020

...A CLUSTER OF STRONG THUNDERSTORMS CAPABLE OF PRODUCING SMALL HAIL
AND GUSTY WIND WILL AFFECT SOUTHEASTERN ALLEGHENY AND WEST CENTRAL
WESTMORELAND COUNTIES...

At 805 AM EDT, strong thunderstorms were located over North
Versailles, or near Monroeville, moving east at 35 mph.

Wind gusts up to 55 mph and small hail are possible with these
storms.

Locations impacted include...
Pittsburgh...                     Penn Hills...
Monroeville...                    McKeesport...
West Mifflin...                   Murrysville...
Wilkinsburg...                    Munhall...
Jefferson Hills...                North Versailles...
Swissvale...                      O'hara Township...

This includes the following highways...
  Pennsylvania Turnpike between mile markers 55 and 68.
  Interstate 376 in Pennsylvania between mile markers 76 and 84.

This storm may intensify, so monitor local radio or television
stations for additional information and possible warnings from the
National Weather Service.

LAT...LON 4031 7998 4049 7987 4041 7959 4018 7976
TIME...MOT...LOC 1205Z 284DEG 29KT 4039 7980

The radar

The Pittsburgh radar (KPBZ), 57 km away, was scanning. The volume nearest the first event began at 12:17 UTC.

Open the radar archive at this moment

Event by event

19 thunderstorm wind, 2 hail. Local standard time, as filed.

Thunderstorm Wind, Westmoreland

When
August 25, 7:17 AM EST
Where
Westmoreland County, 1.22 mi NE of Grapeville
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
911 Call Center
Coordinates
40.344, -79.586

Trees were reported to be blown down at a residence.

Thunderstorm Wind, Westmoreland

When
August 25, 7:25 AM EST
Where
Westmoreland County, 0.87 mi NE of Greensburg
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
911 Call Center
Coordinates
40.310, -79.540

A tree was reported to be down along Route 119 near the Country Farms garden center.

Thunderstorm Wind, Westmoreland

When
August 25, 7:40 AM EST
Where
Westmoreland County, 2.64 mi W of Keffer
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
911 Call Center
Coordinates
40.180, -79.380

Power lines were reported to be blown down.

Thunderstorm Wind, Butler

When
August 25, 12:33 PM EST
Where
Butler County, 0.87 mi NE of Petrolia
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
911 Call Center
Coordinates
41.030, -79.720

Trees and wires were reported to be blown down in Washington Township.

Thunderstorm Wind, Butler

When
August 25, 12:40 PM EST
Where
Butler County, 0.87 mi SW of Petrolia
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
911 Call Center
Coordinates
41.010, -79.740

Trees and power lines were reported to be blown down.

Hail, Butler

When
August 25, 12:47 PM EST
Where
Butler County, 0.52 mi W of Chicora
Measured
1 in hail
Reported by
Public
Coordinates
40.950, -79.740

Thunderstorm Wind, Armstrong

When
August 25, 12:50 PM EST
Where
Armstrong County, 2.2 mi WSW of Sherrett
Measured
50 kt (58 mph) estimated gust
Property damage
$50,000
Reported by
911 Call Center
Coordinates
40.920, -79.610

Trees were reported to be blown down across many portions of northern Armstrong County.

Thunderstorm Wind, Armstrong

When
August 25, 12:55 PM EST
Where
Armstrong County, 0.87 mi NW of Cowan
Measured
50 kt (58 mph) estimated gust
Property damage
$25,000
Reported by
Public
Coordinates
40.890, -79.590

In Cowansville, large trees were reported to be blown down and split in half, with some laying on power lines.

Thunderstorm Wind, Armstrong

When
August 25, 1:01 PM EST
Where
Armstrong County, 0.87 mi NW of Worthington
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
Public
Coordinates
40.840, -79.630

Trees and power lines were reported to be blown down in Worthington.

Hail, Indiana

When
August 25, 1:47 PM EST
Where
Indiana County, 0.87 mi SW of Iselin
Measured
1.25 in hail
Reported by
Public
Coordinates
40.560, -79.390

Thunderstorm Wind, Indiana

When
August 25, 1:47 PM EST
Where
Indiana County, 2.76 mi S of Jacksonville
Measured
50 kt (58 mph) estimated gust
Property damage
$25,000
Reported by
Social Media
Coordinates
40.490, -79.280

Several trees were snapped and damage was done to a barn along Route 217 between Blairsville and Aultman. Time of occurrence was estimated based on radar data.

Thunderstorm Wind, Indiana

When
August 25, 1:52 PM EST
Where
Indiana County, 1.26 mi WNW of Grafton
Measured
50 kt (58 mph) estimated gust
Property damage
$50,000
Reported by
Public
Coordinates
40.490, -79.240

Around 10 trees were downed at a residence, with additional trees down in the neighborhood. Metal was also ripped off of a shed roof.

Thunderstorm Wind, Westmoreland

When
August 25, 2:03 PM EST
Where
Westmoreland County, 1.58 mi W of Bairdstown
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
911 Call Center
Coordinates
40.430, -79.310

A tree was reported to be blown down off of Deep Hollow Road.

Thunderstorm Wind, Westmoreland

When
August 25, 2:05 PM EST
Where
Westmoreland County, 2.97 mi WSW of Bairdstown
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
911 Call Center
Coordinates
40.410, -79.330

A tree was reported to be blown down on the 200 block of Garrigan Hill Road.

Thunderstorm Wind, Westmoreland

When
August 25, 2:15 PM EST
Where
Westmoreland County, 1.48 mi SSW of West Fairfield
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
911 Call Center
Coordinates
40.330, -79.140

In Fairfield Township, multiple trees were reported to be blown down.

Thunderstorm Wind, Westmoreland

When
August 25, 2:16 PM EST
Where
Westmoreland County, 0.97 mi ENE of Mannitto Haven
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
911 Call Center
Coordinates
40.423, -79.412

Trees were reported to be blown down on power lines in Derry Township near the intersection of Route 981 and Shortcut Road.

Thunderstorm Wind, Beaver

When
August 25, 2:18 PM EST
Where
Beaver County, 0.69 mi S of New Sheffield
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
Public
Coordinates
40.590, -80.270

Several trees and power lines were reported to be blown down in and around Hopewell Township.

Thunderstorm Wind, Westmoreland

When
August 25, 2:38 PM EST
Where
Westmoreland County, 0.89 mi ENE of Wilpen
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
911 Call Center
Coordinates
40.286, -79.185

A tree was reported down near the intersection of Wilpen Road and Ramsey Road.

Thunderstorm Wind, Westmoreland

When
August 25, 3:15 PM EST
Where
Westmoreland County, 2.22 mi ESE of Crisp
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
911 Call Center
Coordinates
40.160, -79.230

Trees and power lines were blown down in Cook Township off of Linn Run Road.

Thunderstorm Wind, Westmoreland

When
August 25, 3:29 PM EST
Where
Westmoreland County, 1.16 mi E of Standard Shaft
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
911 Call Center
Coordinates
40.170, -79.508

Several trees were reported down in Mount Pleasant Township.

Thunderstorm Wind, Westmoreland

When
August 25, 4:08 PM EST
Where
Westmoreland County, 0.87 mi SW of Smithton
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
911 Call Center
Coordinates
40.140, -79.760

A large tree was reported to be down on the 200 black of Porter Road in Rostraver Township.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2020Every state in 2020This day in weather historyWarnings in Pennsylvania, August 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 915579, 915581, 915585, 915589, 915591, 915592, 915594, 915595, 915598, 915599, 915604, 915605, 916291, 916293, 916294, 916296, 916297, 916302, 916303, 916305, 916315.